×

zbMATH — the first resource for mathematics

Non-normality effects on the economic-statistical design of \(\bar X\) charts with Weibull in-control time. (English) Zbl 1140.62356
Summary: We consider the economic-statistical design of \(\overline X\)-control charts for non-normal quality measurements. Specifically, we assume that the sample average \(\overline X\) has a Johnson distribution. The Johnson distribution is general in that it can be made to fit all possible values of skewness and kurtosis. The cost model, proposed by McWilliams, is used to determine the optimal design parameters – the sample size, time between successive samples, and number of standard deviations away from the center line. This work is a generalization of Rahim’s models; for example, it combines mainly three of Rahim’s models: (i) economic design of \(\overline X\) charts under non-normality [M. A. Rahim, Economic model of \(\overline X\)-charts under non-normality and measurement errors. Comput. Oper. Res. 12, 291–299 (1985)], (ii) economic design of \(\overline X\) charts under Weibull shock models [P. K. Banerjee and M. A. Rahim, Economic design of \(\overline X\) source-control charts under Weibull shock models. Technometrics 30, No. 4, 407–414 (1988; Zbl 0721.62101)], and (iii) economic-statistical design of \(\overline X\) charts with non-Markovian in-control times [H. A. Al-Oraini and M. A. Rahim, J. Appl. Stat. 30, No. 4, 397–409 (2003; Zbl 1121.62308)].
Our sensitivity analysis shows that non-normality has a significant effect on the design parameters and hence should not be ignored. Sensitivity to the Weibull shape and the process-mean shift are also considered. We also compare the economic-statistical and fully economic designs for non-normal data.

MSC:
62P30 Applications of statistics in engineering and industry; control charts
Software:
AS 99
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Al-Oraini, H.A.; Rahim, M.A., Economic statistical design of \(\overline{X}\) control charts for systems with gamma (λ,2) in-control times, Journal of applied statistics, 30, 397-409, (2003) · Zbl 1121.62308
[2] Banerjee, P.K.; Rahim, M.A., Economic design of \(\overline{X}\)-control charts under Weibull shock models, Technometrics, 30, 407-414, (1988) · Zbl 0721.62101
[3] Burr, I.W., Cumulative frequency functions, Annals of mathematical statistics, 13, 215-232, (1942) · Zbl 0060.29602
[4] Burr, I.W., The effects of non-normality on constants for \(\overline{X}\) and R charts, Industrial quality control, 23, 563-568, (1967)
[5] Chou, C.; Chen, C.; Liu, H., Economic – statistical design of \(\overline{X}\) charts for non-normal data by considering quality loss, Journal of applied statistics, 27, 939-951, (2000) · Zbl 1016.62134
[6] Duncan, A.J., The economic design of \(\overline{X}\) charts used to maintain current control of a process, Journal of the American statistical association, 51, 228-242, (1956) · Zbl 0071.13703
[7] Duncan, A.J., The economic design of \(\overline{X}\) charts where there is a multiplicity of assignable causes, Journal of the American statistical association, 66, 107-121, (1971) · Zbl 0221.62034
[8] Hill, I.D.; Hill, R.; Holder, R.L., Algorithm AS 99. Fitting Johnson curves by moments, Applied statistics, 25, 180-189, (1976)
[9] Ho, C.; Case, K.E., Economic design of control charts: A literature review for 1981-1991, Journal of quality technology, 26, 39-53, (1994)
[10] Johnson, N.L., Systems of frequency curves generated by methods of translation, Biometrika, 36, 149-176, (1949) · Zbl 0033.07204
[11] Johnson, N.L.; Kotz, S.; Balakrishnan, N., Continuous univariate distributions, vol. 1, (1994), John Wiley & Sons NY · Zbl 0811.62001
[12] Lashkari, R.S.; Rahim, M.A., An economic design of cumulative sum charts to control non-normal process means, Computer and industrial engineering, 6, 1-18, (1982)
[13] Lorenzen, T.J.; Vance, L.C., The economic design of control charts: A unified approach, Technometrics, 28, 3-10, (1986) · Zbl 0597.62106
[14] McWilliams, T.P., Economic control chart designs and the in-control time distribution: A sensitivity study, Journal of quality technology, 21, 103-110, (1989)
[15] Montgomery, D.C., The economic design of control charts: A review and literature survey, Journal of quality technology, 12, 75-87, (1980)
[16] Nagendra, Y.; Rai, G., Optimum sample size and sampling interval for controlling non-normal variables, Journal of the American statistical association, 66, 637-646, (1971)
[17] Rahim, M.A., Economic model of \(\overline{X}\)-chart under non-normality and measurement errors, Computer and operations research, 12, 291-299, (1985)
[18] Ross, S.M., Applied probability models with optimization applications, (1970), Holden-Day San Francisco · Zbl 0213.19101
[19] Saniga, E.M., Economic statistical of control-chart designs with an application to \(\overline{X}\) and R charts, Technometrics, 31, 313-320, (1989)
[20] Tagaras, G.; Lee, H.L., Economic design of control charts with different control limits for different assignable causes, Management science, 34, 1347-1366, (1988) · Zbl 0665.62106
[21] Vance, L.C., A bibliography of statistical quality control chart techniques, 1970-1980, Journal of quality technology, 15, 59-62, (1983)
[22] von Collani, E., A simple procedure to determine the economic design of an \(\overline{X}\) control chart, Journal of quality technology, 18, 145-151, (1986)
[23] von Collani, E., A unified approach to optimal process control, Metrika, 35, 145-159, (1988) · Zbl 0709.90547
[24] Woodall, W.H., The statistical design of quality control charts, The Statistician, 34, 155-160, (1985)
[25] Woodall, W.H., Weakness of the economic design of control charts, Technometrics, 28, 408-409, (1986)
[26] Yourstone, S.A.; Zimmer, W.J., Non-normality and the design of control charts for averages, Decision sciences, 23, 1099-1113, (1992)
[27] Zhang, G.; Berardi, V., Economic statistical design of \(\overline{X}\) control charts for systems with Weibull in-control times, Computers and industrial engineering, 32, 575-586, (1997)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.